Advertisement

How stopping a medication can worsen TD symptoms

TD is a side effect of certain medications, but discontinuing a medication can actually cause symptoms to worsen.

Updated on October 26, 2026.

Tardive dyskinesia (TD) is an involuntary movement disorder that causes a person to experience uncontrollable, repetitive movements that may occur in the face or other areas of the body.

TD occurs as a side effect of taking certain medications, specifically, medications that block dopamine receptors. Receptors are proteins found on cells that enable cell to cell communication by attaching to neurotransmitters (chemical messengers). Dopamine receptors attach to the neurotransmitter dopamine.

Most cases are associated with the use of neuroleptic medications, also known as antipsychotic medications. These drugs are used to treat severe mental illnesses, including schizophrenia and bipolar disorder. The risk is higher with first-generation neuroleptics.

Certain medications used to treat seizures, Parkinson’s disease, depression, and a stomach disorder called gastroparesis are also associated with TD.

What can TD symptoms look like?

Examples of tardive dyskinesia movements include:

  • Grimacing, blinking, sticking out the tongue, fish-like movements, chewing motions, repeated sighing or grunting
  • Tapping feet, waving fingers, and rapid movements of arms or legs
  • Twisting, swaying, or thrusting movements in the trunk or neck

TD symptoms vary from person to person. For some, symptoms are mild and remain mild. For others, symptoms become progressively worse and progressively more disruptive to everyday functioning, affecting movement, speech, and swallowing.

TD can also cause significant psychological and social distress.

What happens if you stop or reduce a neuroleptic medication?

Since TD occurs as a side effect of neuroleptic medications or other medications described above, a person experiencing TD symptoms may be tempted to stop taking the medication or reduce their dosage.

A person should never stop taking any neuroleptic medication or other TD-associated medication, or reduce their dosage, unless they are directed to by their healthcare provider.

Stopping a medication or reducing the dosage can cause TD symptoms to worsen. New symptoms can emerge and existing symptoms can become more severe. TD symptoms may only appear after a person has stopped taking a medication.

In some cases, the worsening of symptoms can resolve. In other cases, the worsening of symptoms will not resolve completely, and the increase in TD symptoms will be permanent.

The reasons for why this occurs are not fully understood but involve the changes that occur in the brain’s neurotransmitter functioning that occur with exposure to dopamine receptor-blocking medications.

The risk of a psychosis relapse

For people taking a neuroleptic medication to treat a serious mental illness like schizophrenia or bipolar disorder, stopping or reducing the dosage can cause a relapse of psychosis. Adjustments in treatment will also require careful evaluation for psychiatric symptoms.

What is the treatment for TD?

Always continue to take a medication as prescribed unless directed to by a healthcare provider. If you are reading about the treatment for TD, you may read that treatment can include discontinuing or reducing the medication that is causing symptoms. You will also read that this should never be attempted on your own.

If a medication needs to be discontinued or adjusted, your healthcare provider will guide you through this process in the safest way possible. It will involve a carefully monitored process of tapering dosages and replacing it with a different medication.

There are also medications that your healthcare provider can prescribe to help control TD symptoms.

Your best source of information about symptoms and treatment will be your healthcare provider.

Article sources open article sources

MedlinePlus. Tardive dyskinesia. May 4, 2026.
Mohsin Raza and Jonathan A. Mars. Tardive Dyskinesia. StatPearls. January 31, 2026.
Cleveland Clinic. Neurotransmitters. March 14, 2022.
Cleveland Clinic. Antipsychotic Medications. November 22, 2024.
Preeti Patel and Abdolreza Saadabadi. Neuroleptic Medications. StatPearls. February 21, 2024.
Penn Medicine. Tardive dyskinesia. Accessed October 9, 2026.
Cleveland Clinic. Tardive Dyskinesia. July 10, 2024.
National Organization for Tardive Dyskinesia. Myths vs. Facts. Accessed October 9, 2026.
Joy Antonelle de Marcaida. 4 Neurologist Tips for People With Tardive Dyskinesia. healthgrades. Accessed October 9, 2026.

More On

Dx dialogues: new treatment advances for acute ischemic strokes

video

Dx dialogues: new treatment advances for acute ischemic strokes
AIS can not be treated with tenecteplase within three hours after a patient experiences symptoms of a stroke
4 resources for people with NMOSD

article

4 resources for people with NMOSD
Learn about four places to find information and support for people living with neuromyelitis optica spectrum disorder (NMOSD).
What a neurologist wants you to know about epilepsy

slideshow

What a neurologist wants you to know about epilepsy
Seizures aren't always obvious—and we often don't know what causes them.
9-minute meditation for intracranial hypertension

video

9-minute meditation for intracranial hypertension
Intracranial hypertension is a build-up of pressure around the brain. This meditation will help you have a better quality of life while managing this ...
Artificial sweeteners increase risk of heart disease, stroke, new research finds

video

Artificial sweeteners increase risk of heart disease, stroke, new research finds
A new study shows that it may be better to stick to real sugar since artificial sweeteners can cause harmful long-term side effects.